Tennessee, 2006

Damaging Wind in Tennessee, July 5, 2006

July 5, 2006 · NWS MRX · 1 event in 1 county or zone

Two trees were reported down along highway 107.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Two trees were reported down along highway 107.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 1:42 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 5, 1:42 PM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT WED JUL 5 2006

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...AMOUNT OF CLOUDINESS
AND INITIAL WEAK CONVECTIVE PRECIPITATION HAS HINDERED THE COVERAGE
AND INTENSITY THUS FAR OF SHOWERS AND THUNDERSTORMS. HOWEVER...MORE
NEW DEVELOPMENT TO THE NW ALONG THE COLD FRONT...PLUS GRADUAL
DESTABILIZATION AND APPROACHING UPPER TROUGH...WHICH SHOULD EQUATE
TO GOOD COVERAGE OF SHOWERS AND STORMS THIS EVENING AND OVERNIGHT.
TRIED TO EDGE POPS TO JUST ABOVE THE MOS BLEND BUT BELOW NAM MOS.
DECIDED AGAINST ANY HEAVY RAIN WORDING OR A FLOOD WATCH...GIVEN
JUST LIGHT RAIN SO FAR...AND NOT MUCH SIGNIFICANT RAIN HARDLY
ANYWHERE.

FOR LATER PERIODS...UPPER PATTERN HAS OUR REGION ON THE BACK SIDE
OF THE UPPER LEVEL TROUGH...WITH DRIER AIR AND SURFACE RIDGE MOVING
IN. THUS...LATER PERIODS WERE PRETTY MUCH RIGHT ON TRACK. I DID
LOWER RAIN CHANCES FASTER ON THURSDAY AND REMOVED POPS FROM THE
AFTERNOON AND EARLY EVENING HOURS.

OTHERWISE...STUCK CLOSE TO MOS BLEND ON TEMPS AND SET POPS TO ZERO
OR NEAR ZERO FOR THURSDAY NIGHT THRU FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)...SURFACE HIGH PRESSURE
BRINGING DRY AND STABLE WEATHER FOR THE WEEKEND...WILL KEEP SATURDAY
AND SUNDAY DRY.  SHORTWAVE APPROACHES ON MONDAY...MOISTURE LIMITED
AS WELL AS INSTABILITY...WILL KEEP ONLY SLIGHT CHANCE POPS FOR
MONDAY AFTERNOON AND MONDAY NIGHT.  SURFACE TROUGH APPROACHES ON
TUESDAY AND LINGERS INTO WEDNESDAY.  MOISTURE ALSO ON THE INCREASE
ALONG WITH BETTER DIURNAL INSTABILITY.  WILL GO WITH 20/30 POPS FOR
TUESDAY AND WEDNESDAY WITH BEST CHANCE IN THE AFTERNOON AND
EVENING.  STAYED CLOSE TO HPC/MEX GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  84  61  87 /  70  20  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  81  59  84 /  80  30   0   0
OAK RIDGE, TN                       64  83  58  85 /  70  20   0   0
TRI CITIES AIRPORT, TN              62  79  53  82 /  80  20   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG/GH
Hazardous weather outlook, Jul 5, 10:10 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 AM EDT WED JUL 5 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1110 AM EDT (1010 AM CDT) WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...REST OF TODAY AND TONIGHT

A WEAKENING FRONTAL BOUNDARY WILL BE APPROACHING THIS AFTERNOON
...IN COMBINATION WITH DAYTIME HEATING AND AN UPPER LEVEL
DISTURBANCE.  THESE FEATURES WILL COMBINE TO CREATE AN INCREASING
CHANCE OF THUNDERSTORMS OVER THE EASTERN TENNESSEE VALLEY AND
SOUTHERN APPALACHIAN REGION.  A FEW OF THESE STORMS MAY BECOME STRONG
TO SEVERE DURING THE AFTERNOON AND EVENING HOURS...WITH THE
THREAT OF LARGE HAIL AND DAMAGING WINDS.  ALSO...SOME LOCALIZED
AREAS OF HEAVY RAIN MAY OCCUR...WHICH MAY LEAD TO MINOR FLOODING IN
A FEW LOCATIONS WHERE MODERATE TO HEAVY RAINS FELL OVER THE HOLIDAY
WEEKEND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

TG

In the hours before

Special weather statement, Jul 5, 5:18 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
618 PM EDT WED JUL 5 2006

TNZ042-043-052300-
NORTHWEST GREENE-SOUTHEAST GREENE-
618 PM EDT WED JUL 5 2006

...A STRONG THUNDERSTORM WAS AFFECTING GREENE COUNTY...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF GREENEVILLE....MOVING EAST AT 15
MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB

The radar

The Knoxville radar (KMRX), 53 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 5, 5:25 PM EST
Where
Greene County, 9 mi S of Greeneville
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
36.033, -82.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519221.